Drug metabolic interactions present potential risks in patient care, but their frequency and relative importance as a clinical problem remains unclear. To assess the frequency and clinical outcome of potentially harmful drug metabolic interactions in hospitalized patients, the authors performed a survey of the medication data of patients treated on internal and pulmonary medicine wards in a university hospital. The database was searched for concomitantly administered drug pairs that would, according to Hansten and Horn's drug interaction database, carry a high risk for a clinically harmful metabolic drug interaction. Coadministrations involving warfarin or cisapride were subjected to further analysis regarding clinical outcome. A total of 142 patients were exposed to 150 interactions with potentially harmful clinical outcome, resulting in a frequency of 0.9% (95% CI 0.7% to 1.0%). Inhibition of warfarin metabolism by metronidazole produced significant overanticoagulation as evidenced by elevated international normalized ratio values, whereas inducers (rifampicin and phenobarbital) of warfarin metabolism significantly reduced the efficacy of warfarin. One case of minor bleeding and one case of clavicular vein thrombosis were detected as possible consequences of disturbed anticoagulation. The coadministration of cisapride and erythromycin significantly prolonged the corrected QT (QTc) interval and was associated with clinical symptoms of cardiac arrhythmias. Coadministration of cisapride with fluconazole or miconazole was not associated with prolongation of the QTc interval or cardiac sequelae. Evaluations of patient materials are needed to assess the clinical relevance of metabolic drug interactions.